Drug abuse is a serious problem with many possible consequences. One is the increased risk of having a brain attack. Drugs such as cocaine, LSD, heroin and amphetamines are not the only ones to be wary of. Ecstasy, which has found favor with a younger crowd, can have the same devastating effect. Inhalant abuse can happen with over-the-counter medications such as phenylpropanolamine, or with various household products. Some younger children who do not have access to “street drugs” get their “high” by sniffing such things as glue, gas, freon, butane lighter fluid and hairspray. When abused, these household items can result in a devastating stroke.
Drugs can cause either a hemorrhagic or an ischemic stroke, in several ways. Hemorrhagic stroke (uncontrolled bleeding in or around the brain) results from ruptured arteries. Stimulants such as cocaine, ecstasy and amphetamines increase blood pressure dramatically. The sudden increases of blood pressure put a lot of stress on the blood vessels and over time can weaken them, making them more prone to rupture. If the blood vessels have a prior weakness such as an aneurysm or other abnormality, a rupture is much more likely to happen, and sooner. The higher the dose of the substance and the more frequently it is taken, the higher the chance of stroke.
Ischemic stroke (caused by blocking of the blood flow to the brain) can happen because of inflammation, infection, a clot or debris. Drugs such as heroin cause inflammation of the blood vessels. As a result, the blood vessels narrow and can eventually close off the passageway by which blood travels to the brain.
Illicit drugs that are injected directly into the bloodstream are much more likely to cause infection. If the blood becomes infected, there is a risk of clots forming and traveling to the brain. These clots can block off a smaller artery, leading to ischemic stroke.
Furthermore, injected street drugs may not be pure; they may have fillers to dilute the drug. Fillers can be as varied as arsenic, talcum powder, baking soda or cornstarch. After the drug is injected, particles from the fillers travel through the bloodstream and may eventually block off a small artery.
There is a long list of reasons not to use illicit drugs; possible stroke is one more.
Four uppers and a downer
Joe, a 25-year-old, took four capsules of street amphetamines (“uppers”). Within half an hour he experienced severe tremors, anxiety, palpitations (heart pounding) and profuse sweating. Fifteen minutes later he developed a blinding headache, lethargy and neck stiffness, and was unable to see the right side of his visual field. A CT scan showed bleeding into the front and back of the left side of his brain, and into the spaces between the brain and the skull, where cerebrospinal fluid circulates. Fortunately, the doctors were able to help him. After Joe gradually recovered, he signed himself into a rehabilitation program; no amount of “high” was worth such a terrifying and dangerous result.
There are a lot of expert New Jersey Psychologists, one of them is Dr. Sam Von Reiche. A licensed psychologist and life coach offering treatment and diagnosis of Attention Deficit Disorder (ADD) /Attention Deficit Disorder with Hyperactivity/Impulsivity (ADHD), Depression and Bipolar Disorder. She also blogs about psychology related topics like how to handle anxiety, depression, grief among others.